Medical questions & health advice by board certified doctors
"Is synthroid causing me to feel jumpy and nervous?"
Started taking synthroid for hypothyroidism. Now I'm really jumpy and have like a nervous feeling all the time. Is this from the medication and will it go away? I don't want to have this feeling all the time!
Synthroid, as you know, is a synthetic form of thyroid hormone that is used to treat hypothyroidism. If you are feeling jumpy and nervous since starting the hormone replacement therapy, I would suggest that you go see your doctor and explain what is going on. This is a common problem with synthroid, and it usually is the result of having the dose be too high. If you take too much synthroid, you actually become "hyperthyroid" - the opposite of hypothyroid - which can cause nervousness, sweating, palpitations, weight loss, and other symptoms. Unfortunately, it is a little difficult to predict exactly what dose of thyroid replacement you should be taking, so 'overshooting' a little bit is a common problem. Your doctor will perform an examination and will likely want to draw a thyroid function blood test again. Based on these results, they will be able to tell objectively if the amount of synthroid you are taking is too high, and they will be able to help you adjust the amount of medication. The ultimate goal, of course, is to strike a balance that will allow you to have good thyroid replacement without side effects. Start by setting up a visit with your doctor right away!
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.